Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 10, 2021, 6:21 AM MST for La Paz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 6:21 AM MST (13:21 UTC)
- Expired
- Aug 10, 2021, 7:00 AM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 40
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 175 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WWUS85 KPSR 101321
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
621 AM MST Tue Aug 10 2021
AZZ533-534-101400-
Aguila Valley AZ-Central La Paz AZ-
621 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 700 AM MST...
At 621 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Harcuvar, or 27 miles south of Alamo Lake, moving
southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 22 and 43.
US Highway 60 between mile markers 31 and 76.
AZ Route 72 between mile markers 35 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11352 3389 11328 3354 11401 3370 11421
TIME...MOT...LOC 1321Z 054DEG 14KT 3387 11368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
ADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:20 AM MST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 10, 5:20 AM MST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Phoenix AZ 520 AM MST Tue Aug 10 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Upper level disturbances will produce favorable conditions for showers and isolated thunderstorms across south-central and western Arizona today and tomorrow. A few storms in southeast California are also possible. Rain chances decrease towards the end of the workweek but increase again for this weekend. Persistent humid conditions and periods of cloudy skies will help keep afternoon temperatures near or slightly below normal most days. && .DISCUSSION... Nocturnal convection finally made its way off the Mogollon Rim and into the lower desert late Monday night, with much thanks to upper level support from an inverted trough that stretches from northern Sonora into south-central Arizona. Showers have been efficient rainmakers and we saw the heaviest rain fall over the eastern portion of the Bush wildfire burn scar where MRMS estimates showed 1.00 to 2.50 inches of rain near Boulder Mountain and Cypress Peak within an hour. This prompted a flash flood warning, and while the cell mostly missed the only rain gauge in the area, that gauge did measure 0.48 inches and nearly matched its associated MRMS pixel. Another flash flood warning remains in effect as of this writing for State Route 238 where multiple rounds of strong showers developed close to the flood prone highway. The 00Z KPSR sounding showed a moist profile and nearly 1000 j/kg of CAPE but also approximately 200 j/kg of convection inhibition and a notable cap between the H7-H5 levels. Aircraft soundings over the last six hours shows a slow erosion of the cap due to the IT and multiple outflow boundaries. Thundershowers eventually spread through large swaths of the Phoenix Valley and surrounding areas by 2 AM as numerous outflow boundary collisions developed more showers. A few of the strongest cells showed some broad rotation on radar before producing downbursts and surface gusts between 30-40 mph. Otherwise, most locations that saw showers enjoyed a beneficial rain of 0.10 to 0.50 inches with only a few localized higher amounts. Short term hi-res guidance has the main axis of showers pushing westward through mid to late morning as the IT center axis moves west. While a few lingering showers around the Valley cannot be ruled out, guidance indicates the strongest showers (and isolated thunderstorms) are best poised to develop in southwestern Arizona between Yuma, Gila Bend, and up into La Paz County where the atmosphere is more unstable. The 00Z HREF probabilities for t-storm related wind gusts in excess of 35 mph is 10-30% but this might be a bit overstated based on latest radar trends. For later today, the IT will eventually turn northward while shifting this afternoon's convective concerns to areas primarily west of Maricopa County, to include southeastern California. If storms are able to develop, the main threats will be localized strong wind gusts, outflow winds capable of producing blowing dust, and heavy rain. For areas like Phoenix, conventional reasoning concludes a relatively "quiet" day is most probable as cloudy skies and an exhausted atmosphere from the overnight convection increase convective inhibition. However, another midlevel disturbance is anticipated to emerge late tonight from a convective complex near the US/MX border potentially setting us up for a replay of Monday/Tuesday's nocturnal activity. Wednesday's chances are hinged on what occurs today and late tonight, but storms are expected to develop over the higher terrain first before moving towards the lower desert. The next run of the HREF should give more clarity to Wednesday's potential. WPC keeps much of the forecast area within a marginal risk for flash flooding as the moist atmosphere will remain conducive for heavy rain today and tomorrow. WPC Cluster and ensemble guidance give confidence that the H5 ridge will recenter over the Southwest later this week while keeping signals for showers/storms most days. Chances generally fall somewhere in the 10-40% range most days and favor the higher terrain north and east of Phoenix. However, not every place will see rain every day, as illustrated by the shared bimodal distribution of 24 hour QPF guidance in both the GEFS and ECMWF Ens, with the first peak ending within a day or so before peaking again sometime this weekend/early next week. Upper level disturbances embedded in the general circulation of the ridge could enhance convection as it settles over the region. Otherwise, temperatures are forecast to remain 2-5 degrees below seasonal normals across south-central Arizona while afternoon highs reach 105-110 degrees along the Colorado River and southeastern California. && .AVIATION...Updated at 1210Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Scattered showers or isolated thunderstorms will be favored for the first part of the morning hours associated with a disturbance moving through the region, though confidence is currently too low to include VCSH for any specific times beyond mid-late morning. BKN-OVC CIGS will generally favor 8-10 kft this morning before some improvement beginning mid afternoon. Mostly light winds this morning will favor W-S components, however due to scattered showers this morning the confidence in wind directions is low with variable wind directions also very likely. Assuming cloud cover remains in place through the morning hours and into the afternoon, widespread showers and storms at the Phoenix terminals is not heavily favored through the afternoon and early evenings hours. However, another round of storms is possible late Tuesday in the overnight hours as another easterly disturbance currently over southern Sonora moves into southern Arizona. At the current moment, the best timing for this appears to be after 07Z so a PROB30 TS group at KPHX for now overnight tomorrow. However, this period may move up earlier in the evening or be removed depending on how convection evolves through the morning. Southeast California/Southwest Arizona including KIPL and KBLH: Chances for convective impacts on Tuesday morning and evening will be the main aviation concern through Tuesday evening as an easterly disturbance approaches the region. Scattered showers are favored on Tuesday morning between 12-18Z. Shower chances for the area are near 20%, with the best chances at KIPL between 14-18Z. Isolated thunderstorms in the region this morning and possibly this evening can not be ruled out. A periods of gusty outflow winds are favored by some of the CAMs and have been included this evening in the TAFs with gusts near 20 kt at KIPL and upwards of 25 kt at KBLH along with reduced visibilities in blowing dust. Otherwise, winds will generally follow a south to southeast component at 5-10 knots with brief gusts up to 20 kt. Mostly FEW- SCT mid cloud decks will generally remain above 10 kft. && .FIRE WEATHER... Thursday through Monday: No significant changes to the outlook...Highs over S-cent AZ will settle a few degrees below normal and near normal in western areas. Storm chances may wane Thu/Fri but are expected to increase again this weekend. RH values also remain elevated with periodic influxes of moisture and below normal temperatures in most places. Min RH will remain above 20-30% in all areas except for the drier parts of SE CA where they will fall into the upper teens possibly on Thu and Fri. Overnight recoveries will rise to 50+ percent for most areas. Apart from thunderstorms expect mostly light winds favoring normal diurnal patterns through the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AD AVIATION...Sawtelle/Hopper FIRE WEATHER...AD/Sawtelle
In the hours before
Special weather statement, Aug 10, 1:40 AM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
140 AM MST Tue Aug 10 2021
AZZ537-538-540-543-544-548-550-551-553-554-559-100930-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Tonopah Desert AZ-Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
Northwest Valley AZ-West Pinal County AZ-North Phoenix/Glendale AZ-
140 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 230 AM MST...
At 139 AM MST, Doppler radar was tracking an area of strong
thunderstorms 8 miles north of Estrella Sailport, or 14 miles west
of Sun Lakes, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Sun Lakes, Waddell, Laveen, Cashion,
Litchfield Park, Palo Verde, White Tank Mountain Park, South Phoenix,
Liberty and South Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 109 and 141, and between mile
markers 157 and 172.
AZ Interstate 17 between mile markers 198 and 199.
AZ Route 87 between mile markers 157 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3315 11199 3309 11219 3328 11237 3327 11260
3347 11271 3362 11258 3362 11235 3347 11228
3348 11218 3339 11201 3331 11184 3318 11173
TIME...MOT...LOC 0839Z 159DEG 5KT 3320 11213
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Aug 10, 1:54 AM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
154 AM MST Tue Aug 10 2021
AZZ534-537-538-540-559-100945-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Northwest Valley AZ-
154 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of Maricopa County
through 245 AM MST...
At 154 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 13 miles southwest of
Wittmann, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckeye, Wickenburg, Tonopah, Circle City, Painted Rock Dam,
Morristown, Cotton Center, Palo Verde Nuclear Generation Station,
Wintersburg, Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 85 and 108.
US Highway 60 between mile markers 100 and 126.
AZ Route 74 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3395 11255 3362 11257 3346 11271 3326 11259
3308 11257 3309 11298 3333 11309 3362 11310
3385 11301 3401 11283 3400 11273
TIME...MOT...LOC 0854Z 114DEG 10KT 3364 11270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Aug 10, 2:15 AM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 AM MST Tue Aug 10 2021
AZZ540-543-544-546-548-550-551-553-101000-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
215 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 300 AM MST...
At 215 AM MST, Doppler radar was tracking a strong thunderstorm over
Tumbleweed Park, or near Chandler, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Paradise Valley, Sun Lakes,
Queen Creek, Tempe Marketplace, Papago Park, Falcon Field Airport,
Salt River Indian Community, South Phoenix, Arizona State
Fairgrounds, San Tan Village Mall, Seville, Freestone Park, Downtown
Scottsdale, Fiesta Mall and Camelback Mountain.
This includes the following highways...
AZ Interstate 10 between mile markers 141 and 166.
AZ Interstate 17 between mile markers 195 and 203.
AZ Route 51 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3315 11182 3328 11200 3348 11217 3354 11203
3353 11185 3346 11172 3333 11165 3317 11166
TIME...MOT...LOC 0915Z 170DEG 9KT 3327 11182
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Aug 10, 4:27 AM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 AM MST Tue Aug 10 2021
AZZ531-533-101215-
Kofa AZ-Central La Paz AZ-
427 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 515 AM MST...
At 426 AM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 40 miles southeast of Parker, moving north at 5 mph. This
includes Interstate 10 and US 60.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kofa Wildlife Refuge and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 26 and 45.
US Highway 60 between mile markers 31 and 47.
AZ Route 72 between mile markers 46 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 11382 3348 11421 3380 11405 3375 11374
TIME...MOT...LOC 1126Z 191DEG 5KT 3363 11394
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Aug 10, 5:07 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 AM MST Tue Aug 10 2021
AZZ533-101300-
Central La Paz AZ-
507 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of central La Paz
County through 600 AM MST...
At 507 AM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg Junction, or 38 miles southeast of Parker, moving northwest
at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Harcuvar and Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 28 and 46.
US Highway 60 between mile markers 31 and 58.
AZ Route 72 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 11356 3367 11371 3347 11390 3358 11413
3398 11387
TIME...MOT...LOC 1207Z 122DEG 5KT 3373 11383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Aug 10, 6:21 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 AM MST Tue Aug 10 2021
AZZ533-534-101400-
Aguila Valley AZ-Central La Paz AZ-
621 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 700 AM MST...
At 621 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Harcuvar, or 27 miles south of Alamo Lake, moving
southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 22 and 43.
US Highway 60 between mile markers 31 and 76.
AZ Route 72 between mile markers 35 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11352 3389 11328 3354 11401 3370 11421
TIME...MOT...LOC 1321Z 054DEG 14KT 3387 11368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:24 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 9, 5:44 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Aug 9, 6:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 9, 10:11 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Aug 9, 10:40 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 9, 11:51 PM MST | Flash Flood Warning | PSR | Maricopa | 8 hr |
| Aug 10, 1:40 AM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Aug 10, 1:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 10, 2:15 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 10, 2:23 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 10, 4:27 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Aug 10, 5:07 AM MST | Special Weather Statement | PSR | La Paz | 53 min |
| Aug 10, 5:09 AM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 10, 5:52 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Aug 10, 7:39 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 8:00 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 8:06 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 8:30 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 7 hr |
| Aug 10, 9:54 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 3:05 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 7 hr |
| Aug 10, 4:43 PM MST | Special Weather Statement | PSR | 62 min | |
| Aug 10, 4:44 PM MST | Special Weather Statement | PSR | 61 min | |
| Aug 10, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 9, 5:06 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 9, 6:09 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 115 min |
| Aug 10, 3:11 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.